Thunderstorm Wind, Sevier
- When
- May 21, 3:30 PM CST
- Where
- Sevier County, 0.9 mi NW of De Queen
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.040, -94.340
Numerous trees were reported down across the entire county.
A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates. Add a frontal boundary to the mix and severe thunderstorms became widespread, some of which produced large hail and damaging thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 3:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 427 PM CDT TUE MAY 21 2013 .DISCUSSION... TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT. A VERY MOIST AND UNSTABLE AIR MASS REMAINED OVER MUCH OF THE FOUR STATE REGION THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS AND IN SOUTHEAST OKLAHOMA. THESE THUNDERSTORMS WERE ALONG A SURFACE TROUGH OF LOW PRESSURE EXTENDING EAST FROM SURFACE LOW PRESSURE OVER NORTH TEXAS. APPROACHING TO THE WEST IS ANOTHER BAND OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF AN UPPER TROUGH OF LOW PRESSURE DROPPING SOUTHWEST ACROSS THE CENTRAL AND SOUTHERN PLAINS AND INTO THE BIG BEND AREA OF WEST TEXAS. THESE STORMS WERE ALONG A SURFACE BOUNDARY THAT WAS NEARLY STATIONARY FROM NORTHEAST OKLAHOMA INTO NORTHWEST TEXAS AROUND THE SURFACE LOW AND SOUTH ALONG THE COLD FRONT FROM NORTHWEST TEXAS INTO THE DRY LINE INTERSECTION NORTH OF BIG BEND. AS THE UPPER TROUGH OF LOW PRESSURE SWINGS EAST DURING THE LATE AFTERNOON AND OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST OVER THE FOUR STATE REGION. SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE PRODUCING LARGE HAIL...HIGH AND DAMAGING WINDS... DEADLY LIGHTNING...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES. RAINFALL AMOUNTS WILL RANGE FROM NEAR ONE TO TWO INCHES WITH HIGHER AMOUNTS AS STORMS TRAIN OVER SOME OF THE SAME LOCATIONS. BY EARLY WEDNESDAY MORNING NEAR 7 AM CDT THE COLD FRONT WILL EXTEND FROM NEAR A HOT SPRINGS ARKANSAS TO SHREVEPORT LOUISIANA AND LUFKIN TEXAS LINE. THE UPPER TROUGH AXIS WILL BE DROPPING SOUTH INTO THE FOUR STATE REGION WITH STORMS DECREASING FROM NORTHWEST TO SOUTHEAST AS UPPER SUPPORT AND THE FRONTAL SYSTEM CONTINUE OFF TO THE EAST. THE SURFACE BOUNDARY WILL BECOME NEARLY STATIONARY KEEPING RAIN CHANCES IN FOR SOUTHERN SECTIONS. AN UPPER RIDGE AMPLIFIES NORTH ACROSS TEXAS AND INTO THE CENTRAL AND NORTHERN SECTIONS OF THE COUNTRY FOR LATE WEEK KEEPING A NORTHWEST FLOW PATTERN OVER THE FOUR STATE REGION WITH THE UPPER TROUGH DROPPING SOUTH FROM THE GREAT LAKES SOUTH INTO THE SOUTHEAST STATES. WILL KEEP LOW END POPS IN UNDER THE INFLUENCE OF THE UPPER RIDGE FOR THE LATE PART OF THE EXTENDED. /06/ && .AVIATION... FIRST ROUND OF CONVECTION IS RAPIDLY DEVELOPING ALONG THE I-30 CORRIDOR. ADDITIONAL DEVELOPMENT BACK TO THE WSW IS LIKELY THIS AFTERNOON. THIS ACTIVITY IS EXPECTED EVENTUALLY TO CONGEAL INTO A SINGLE COMPLEX AND WILL GENERALLY REMAIN NORTH OF I-20. A SECOND CONVECTIVE COMPLEX HAS DEVELOPED ACROSS ERN OK SWD TOWARDS THE DFW METROPLEX AHEAD OF A COLD FRONT. THE COMPLEX WILL EVENTUALLY AFFECT MOST OF THE TAF SITES AND SHOULD BE CLOSE TO A KLFK-KASL-MAGNOLIA AR LINE AROUND THE START OF THE 00Z TAF PERIOD. EXPECT DETERIORATING FLIGHT CONDITIONS IN THE VICINITY OF ANY CONVECTION. MVFR OR LOWER CONDITIONS WILL BE LIKELY. VERY HEAVY RAINFALL...DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THROUGH THE EVENING. THE COLD FRONT MAY SLOW DOWN AND THE SECOND LINE OF CONVECTION MAY BEGIN TO OUTRUN IT. THIS MAY ALLOW FOR SOME SCATTERED REDEVELOPMENT ALONG THE FRONT THROUGH THE OVERNIGHT AND EARLY MORNING HOURS. COLD FRONT SHOULD BEGIN TO ENTER THE WRN FRINGES OF THE AREA AFTER 22/06Z. WINDS SHOULD SHIFT TO THE NW AFTER THE FRONT PASSES. PRECIP SHOULD SHOULD GRADUALLY END FROM NW TO SE DURING THE DAYTIME HOURS OF WEDNESDAY. /09/ && .PRELIMINARY POINT TEMPS/POPS... SHV 69 86 65 91 69 / 80 30 10 10 10 MLU 69 86 63 90 66 / 80 60 10 20 20 DEQ 58 83 57 88 62 / 80 10 10 20 20 TXK 65 86 60 88 65 / 80 10 10 10 10 ELD 65 84 59 89 63 / 80 30 10 20 20 TYR 65 87 65 89 70 / 80 10 10 10 10 GGG 65 86 65 90 69 / 80 20 10 10 10 LFK 69 89 68 91 69 / 80 30 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1245 PM CDT TUE MAY 21 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-221100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1245 PM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH OF EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHWEST LOUISIANA AND PARTS OF NORTH CENTRAL LOUISIANA. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS THE SOUTHERN PLAINS THIS AFTERNOON AND OVERNIGHT...AND INTERACT WITH STRONG INSTABILITY...VARIOUS CONVECTIVE BOUNDARIES LEFT IN PLACE FROM SHOWERS AND THUNDERSTORMS EARLIER MONDAY NIGHT AND EARLY TUESDAY MORNING...AND A MOIST ATMOSPHERE. ONGOING SHOWERS AND THUNDERSTORMS OVER SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS AND EXTREME NORTHEAST TEXAS WILL EXPAND AND DEVELOP OVER REMAINING PARTS OF THE FOUR STATE REGION. WINDS FEEDING INTO THE AREA WILL BE TURNING WITH HEIGHT PROVIDING WIND SHEAR WHICH WILL HELP WITH UPDRAFT ROTATION...SUCH THAT SOME OF THESE STORMS WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL... AND ISOLATED TORNADOES. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL AT TIMES...GIVEN THE AMOUNT OF MOISTURE PROVIDED BY THE GULF OF MEXICO...THAT CAN PRODUCE FROM ONE TO THREE INCHES OF RAIN ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA... SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. THESE STORMS SHOULD CONSOLIDATE INTO A LARGE THUNDERSTORM COMPLEX TONIGHT AS IT PROPAGATES EAST SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTH LOUISIANA...WHERE STRONG DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN LATE TONIGHT AND EARLY WEDNESDAY MORNING NORTH CENTRAL LOUISIANA AS INSTABILITY GRADUALLY DIMINISHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY MORNING ACROSS NORTH CENTRAL LOUISIANA AND PORTIONS OF DEEP EAST TEXAS...BUT SHOULD DIMINISH FROM WEST TO EAST BY LATE MORNING WITH THE DEPARTURE OF THE UPPER TROUGH. ISOLATED SHOWERS AND THUNDERSTORMS MAY REDEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF INTERSTATE 20 OVER EAST TEXAS AND NORTH LOUISIANA...WHERE A WEAK SURFACE BOUNDARY BECOMES STATIONARY. THESE STORMS SHOULD DIMINISH WEDNESDAY EVENING WITH THE LOSS OF HEATING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO PERSONNEL...WILL BE REQUIRED THIS AFTERNOON AND TONIGHT. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAY 21 2013
ARZ050-OKZ077-211815-
MCCURTAIN-SEVIER-
1223 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW AND IDABEL...
AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR IDABEL...OR 23 MILES NORTHWEST
OF FOREMAN...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE MAY 21 2013
OKZ077-TXZ096-211830-
MCCURTAIN-RED RIVER-
100 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
MANCHESTER...
AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM FUNNEL CLOUD NEW BOSTON 33.46N 94.42W
05/21/2013 BOWIE TX STORM CHASER
RELAYED VIA TWITTER
&&
EVENT NUMBER SHV1300153
09SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT TUE MAY 21 2013
OKZ077-212115-
MCCURTAIN-
350 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BETHEL...GLOVER...GOLDEN...HOCHATOWN...MILLERTON...MOUNT
HERMAN...OAK HILL...SHERWOOD...SLIM AND WRIGHT CITY...
AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES EAST OF FORT TOWSON...OR 29
MILES EAST OF HUGO...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 8 S DETROIT 33.54N 95.27W
05/21/2013 M0.75 INCH RED RIVER TX TRAINED SPOTTER
&&
EVENT NUMBER SHV1300154
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT TUE MAY 21 2013
ARZ073-212145-
UNION-
422 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...LISBON...NORPHLET AND SMACKOVER...
AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LISBON...OR 9 MILES WEST OF EL
DORADO...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous trees were reported down across the entire county.
Trees were downed on Hwy. 71 near Falls Chapel.
Trees were downed in Lewisville, Arkansas.
A large tree fell onto a home causing severe structural damage. No injuries were reported.
Hail covered the ground in Junction City, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444016, 444024, 444030, 444267, 445819.